Last week, a health worker at Bartlett Regional Hospital in Juneau, Alaska, sat down to receive the first dose of Pfizer / BioNTech vaccine. According to the protocol, the middle-aged woman had to be monitored 15 minutes after receiving the shot. After ten minutes, according to the New York Times, she began to have symptoms of an anaphylactic reaction, which can be potentially life-threatening.
The health worker reportedly began to feel short of breath as the rash spread across her face and torso. Naturally, an elevated pulse ensued. She initially received an injection of adrenaline and the symptoms subsided – but not for long. Symptoms returned and she was transferred to the intensive care unit, where she remained for at least two nights. According to a recent presentation by the U.S. Centers for Disease Control and Prevention (CDC), as of Dec. 19, this unnamed health worker is one of six cases of anaphylaxis among 272,001 people who received the COVID-19 vaccine in the United States.
Medical experts point out that serious allergic reactions to vaccines are rare, but can occur.
“It’s something we see with vaccines,” Amesh Adalja, a senior scientist at the Johns Hopkins Center for Health Safety, told Salon in an interview. “The key thing is that when you get vaccinated you are in a place where people will look at you to make sure it doesn’t happen.”
Adalja added: “If you are someone who issues a prescription for epi-pen or has had an injection allergy in the past, which means you got an injection or something similar and had an allergic reaction, you should talk to your doctor about getting the vaccine and you should be much more careful how quickly you get up from the vaccination site. “
The Pfizer vaccine is a relatively new type of vaccine that relies on synthetic RNA. When a person receives the first injection of the vaccine, a modified version of synthetic messenger RNA (mRNA) is injected into the body, causing the cells to produce protein-like proteins in the form of spikes that coat the SARS-CoV-2 virus. The immune system learns to recognize the jump, which means it will be able to attack the actual version of the coronavirus if it is to enter the body. The second dose of vaccine given three weeks later is similar to a booster.
According to a report in the journal Science, it may not be just a vaccine that causes these rare, albeit serious allergic reactions, but a common chemical compound called polyethylene glycol that binds to the lipid nanoparticles on which mRNA drives – basically the packaging used to transport mRNA to humans body. Polyethylene glycol has never been used in an approved vaccine before, but it is found in many medications and some everyday products. A report in Science states that some experts are becoming suspicious that prior exposure to polyethylene glycol could put patients at risk of an anaphylactic reaction to the vaccine because they have already created antibodies against it. They cite a 2015 study that suggests that 7 percent of people have enough antibodies against polyethylene glycol that could predispose them to anaphylactic reactions.
But not everyone agrees with this connection.
“If it’s polyethylene glycol, we should see a pretty similar reaction to the Moderna vaccine,” Adalja said, noting that it also contains PEG.
Sharon Castillo, a Pfizer spokeswoman, told Salon in an email that the company was studying “all the details” of the report from Alaska (and another health worker had an allergic reaction).
“We will closely monitor any reports indicating serious allergic reactions after vaccination and update the labeling language as necessary,” Castillo said. “Prescribing information has a clear warning / precaution that appropriate medical treatment and supervision must always be available in the event of a rare anaphylactic event following the administration of the vaccine.”
Castillo added that participants in the phase 3 trial were excluded if they had a history of serious vaccine-related adverse reactions. Pregnant women and children under the age of 16 are also excluded.
“Overall, no safety signal of concern has been identified in our clinical trials, including a signal of serious allergic reactions associated with the vaccine,” Castillo said. “However, reports of adverse events outside of clinical studies are a very important component of our pharmacovigilance activities.”
The National Institute of Allergy and Infectious Diseases (NIAID) is establishing a study in collaboration with the Food and Drug Administration (FDA) to further investigate allergic reactions and a possible link to PEG.
Adalja stressed the importance of not caring about these reports.
“It doesn’t diminish my confidence in this vaccine; whenever you get an injection, there will be a small percentage of the population who have an allergic reaction, and that’s something we’ve been preparing for,” Adalja said.